Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 84, NWS Topeka, KS

May 7, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 7, 2002, 7:24 AM CDT. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2002, 7:24 AM CDT (12:24 UTC)
Expired
May 7, 2002, 8:15 AM CDT
In force
51 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:48 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, May 7, 3:48 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT TUE MAY 7 2002

INITIAL CONCERNS CONTINUE TO BE SEVERE WEATHER MAINLY THIS AFTERNOON
AND TONIGHT...THEN PRECIP CHANCES WEDNESDAY AND WEDNESDAY NIGHT.

BOUNDARY FROM OVERNIGHT THUNDERSTORMS CONTINUES TO FOCUS SOME
THUNDERSTORMS AS LOW LEVEL PROFILERS SHOW SOUTH WINDS OF 25 TO 40
KTS RIDING UP OVER IT.  LONE CELL IN WABAUNSEE COUNTY LIKELY STILL
PRODUCING SOME HAIL BUT UNABLE TO GET ANYTHING OTHER THAN SOME SMALL
HAIL REPORTS.  MODELS SHOW SURFACE LOW OVER SOUTHWEST KS GRADUALLY
DRIFTING EAST AND BOUNDARY TO THE SOUTH LIFTING SLOWLY NORTH.  GIVEN
EXPECTED CLOUDS....HAVE LOWERED GOING MAXS A TAD BUT STILL 5 TO 10
DEGREES WARMER THAN FWC/MAV NUMBERS.  ONCE AGAIN CONSIDERABLE CAPE
OVER CWA BY THE AFTERNOON HOURS AND SINCE GOING WITH WARMER
TEMPERATURES WILL KEEP POPS IN THE 40 TO 50 PERCENT RANGE FOR THIS
AFTERNOON AND MENTION SOME POSSIBLY SEVERE...MAINLY LATE AFTERNOON
AND OVERNIGHT EVENT. HPC QPF NEAR AN INCH FOR NORTHERN COUNTIES
TONIGHT.

SOUTHWEST FLOW ALOFT CONTINUES TO FEED IMPULSE ACROSS
BOUNDARY...DURING THE DAY WEDNESDAY...MORE SIGNIFICANT IMPULSE HELPS
PUSH COLDFRONT ACROSS AREA.  MODELS NOT SHOWING ANYTHING IN THE WAY
OF QPF DURING THE DAY BUT STILL AVAILABLE CAPE AND BOUNDARY WOULD
WARRANT POPS AND STILL SOME POTENTIAL FOR SEVERE.  GOING FORECAST
HAS TEMPS AND POPS IN LINE WITH THIS THINKING.  ETA AND AVN MODELS
SHOWING LINGERING UVV BEHIND FRONT WEDNESDAY NIGHT AND ETA MOVING A
STRONGER SHORTWAVE IN NORTHERN STREAM THUS WILL THROW IN SOME 30
POPS FOR WEDNESDAY NIGHT...MAINLY BEFORE MIDNIGHT.

FOR THURSDAY AND BEYOND...VERY LITTLE CHANGE TO GOING FORECAST.
AVN PUSHING ANOTHER BOUNDARY ACROSS THE AREA SATURDAY INTO SUNDAY AS
PER GOING FORECAST.  COULD SEE SOME PRECIP CHANCES LINGER INTO
MONDAY BUT WILL HOLD OFF FOR NOW.

.TOP...NONE
FRANTZ

In the hours before

Local storm report, May 7, 1:49 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
149 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    7 E ALTA VISTA            KS    1.75 INCH HAIL
05/07/02   WABAUNSEE
Special weather statement, May 7, 4:00 AM CDT, 3 hours 24 minutes before
KSZ024-026-035>040-054>056-058-059-070915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
4 AM CDT TUE MAY 7 2002

SEVERE THUNDERSTORM WATCH #244 EXPIRED AT 4 AM FOR THE FOLLOWING
COUNTIES...

  JACKSON               JEFFERSON             GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON
.

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #244...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
Local storm report, May 7, 5:27 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 AM    SCRANTON                  KS    .88 INCH HAIL
05/07/02   OSAGE
Special weather statement, May 7, 5:41 AM CDT, 1 hour 43 minutes before
KSZ009>012-021>024-026-035>040-054>056-058-059-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
541 AM CDT TUE MAY 7 2002

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED
MAINLY THIS AFTERNOON...AND DURING THE EVENING OVER NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

A FRONTAL BOUNDARY OVER SOUTHERN PORTIONS OF THE STATE WILL GRADUALLY
WORK NORTHWARD LATER THIS MORNING AND DURING THE AFTERNOON.  IN THE
HUMID AND UNSTABLE AIR OVER THE EAST...THIS FRONTAL BOUNDARY WILL
ACT AS A FOCUS FOR THUNDERSTORMS.  WITH THE AID OF AFTERNOON HEATING
AND AN UPPER LEVEL DISTURBANCE...SOME OF THE THUNDERSTORMS MAY BE
SEVERE.

THE MAIN THREAT FROM THE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS BUT ISOLATED TORNADOES COULD NOT BE RULE OUT...ESPECIALLY NEAR
THE BOUNDARY.  THE MAIN PERIOD OF CONCERN WOULD BE FROM THE MID
AFTERNOON THROUGH THE EVENING HOURS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:10 PM CDTSevere Thunderstorm WarningTOP50 min
May 6, 7:14 PM CDTSevere Thunderstorm WarningTOP46 min
May 6, 7:55 PM CDTSevere Thunderstorm WarningTOP50 min
May 6, 7:59 PM CDTSevere Thunderstorm WarningTOP31 min
May 6, 8:13 PM CDTSevere Thunderstorm WarningTOP62 min
May 6, 8:16 PM CDTSevere Thunderstorm WarningTOP54 min
May 6, 8:39 PM CDTSevere Thunderstorm WarningTOP51 min
May 6, 9:09 PM CDTSevere Thunderstorm WarningTOP51 min
May 6, 9:11 PM CDTSevere Thunderstorm WarningTOP49 min
May 6, 9:40 PM CDTSevere Thunderstorm WarningTOP50 min
May 6, 9:46 PM CDTSevere Thunderstorm WarningTOP59 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningTOP47 min
May 6, 10:18 PM CDTSevere Thunderstorm WarningTOP57 min
May 6, 10:41 PM CDTSevere Thunderstorm WarningTOP14 hr
May 6, 10:48 PM CDTSevere Thunderstorm WarningTOP87 min
May 6, 11:20 PM CDTSevere Thunderstorm WarningTOP25 min
May 7, 1:41 AM CDTSevere Thunderstorm WarningTOP49 min
May 7, 2:20 AM CDTSevere Thunderstorm WarningTOP55 min
May 7, 4:56 AM CDTSevere Thunderstorm WarningTOP49 min
May 7, 5:04 AM CDTSevere Thunderstorm WarningTOP41 min
May 7, 9:52 AM CDTSevere Thunderstorm WarningTOP23 min
May 7, 10:05 AM CDTSevere Thunderstorm WarningTOP40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.